Background & Aims: Glucagon-like peptide-1-based therapy is gaining widespread use for type 2 diabetes, although there are concerns about risks for pancreatitis and pancreatic and thyroid cancers. There are also concerns that dipeptidyl peptidase-4 inhibitors could cause cancer, given their effects on immune function. Methods: We examined the US Food and Drug Administration's database of reported adverse events for those associated with the dipeptidyl peptidase-4 inhibitor sitagliptin and the glucagon-like peptide-1 mimetic exenatide, from 2004-2009; data on adverse events associated with 4 other medications were compared as controls. The primary outcomes measures were rates of reported pancreatitis, pancreatic and thyroid cancer, and all cancers associated with sitagliptin or exenatide, compared with other therapies. Results: Use of sitagliptin or exenatide increased the odds ratio for reported pancreatitis 6-fold as compared with other therapies (P < 2 × 10 -16). Pancreatic cancer was more commonly reported among patients who took sitagliptin or exenatide as compared with other therapies (P <.008, P < 9 × 10-5). All other cancers occurred similarly among patients who took sitagliptin compared with other therapies (P =.20). Conclusions: These data are consistent with case reports and animal studies indicating an increased risk for pancreatitis with glucagon-like peptide-1-based therapy. The findings also raise caution about the potential long-term actions of these drugs to promote pancreatic cancer.
- Side Effect
ASJC Scopus subject areas